Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 29, 1997, 6:23 PM CDT for Day County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 6:23 PM CDT (23:23 UTC)
- Expired
- Jun 29, 1997, 6:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Day County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
552 WFUS1 KABR 292330 TORABR SDC037-292355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 623 PM CDT SUN JUN 29 1997 * TORNADO WARNING FOR NORTHERN DAY COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 655 PM CDT * SOME LOCATIONS AFFECTED ROSLYN AND RURAL AREAS TO THE WEST OF ROSLYN * AT 620 PM CDT...ABERDEEN DOPPLER RADAR AND LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 22 MILES SOUTHWEST OF SISSETON OR IN THE VICINITY OF ROSLYN MOVING VERY SLOWLY TO THE SOUTH. IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST GS &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 29, 11:22 AM CDT, 7 hours 1 minute earlier.
Area forecast discussion, Jun 29, 11:22 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1115 AM CDT SUN JUN 30 1997 WILL UPDATE SHORTLY TO LOWER POPS AND HIGH TEMPS OVER MOST OF CWA. ALSO ADJUSTING WINDS TO REFLECT CURRENT NORTHEAST FLOW FROM ABR WEST. CONVECTIVE COMPLEX OVER SE SD WILL KEEP CLDS OVER FAR ERN ZONES...AND KEEP SOUTH FLOW OUT LONG ENOUGH TO LOWER MAX TEMPS FROM EARLIER PREDICTIOnNS. ALSO...COOL AIR AT LOW LEVELS SHOULD REDUCE CHANCES FOR NEW CONVECTION UNTIL THIS EVENING. THE ONLY WET SPOT IN THE CWA IS DEUEL COUNTY...WHERE SCATTERED SHWRS/TSMS WILL HANG IN A WHILE. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:02 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 33 min |
| Jun 28, 11:46 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 34 min |
| Jun 29, 4:01 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 64 min |
| Jun 29, 6:57 PM CDT | Tornado Warning | ABR | Day | 33 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.